ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO209

Onconephrology, Rise of the Unknowns: Enhertu-Induced Fanconi Syndrome

Session Information

Category: Onconephrology

  • 1600 Onconephrology

Authors

  • Kalantri, Pooja, Emory University, Atlanta, Georgia, United States
  • Lomashvili, Koba A., Emory University, Atlanta, Georgia, United States
Introduction

Kidney toxicities are associated with increasingly complex and constantly emerging cancer treatment protocols. Data clearly demonstrates that when patients with cancer develop acute or chronic kidney disease, severe fluid and electrolyte abnormalities, outcomes are inferior, and the promise of curative therapeutic regimens is lessened. Here we present a case of a new chemotherapeutic agent and the electrolyte abnormalities that it has caused.

Case Description

A 74-year-old woman with metastatic, recurrent ER+/PR-/HER2+ invasive ductal carcinoma of the right breast, status post bilateral mastectomies, chemo, radiation, and hormonal therapies, who, while being on Herceptin/Perjecta maintenance for a year, experienced progression. She was started on Enhertu (Herceptin+Deruxtecan), but due to worsening diarrhea, >12 episodes a day, decreased oral intake and weight loss, was admitted to the hospital. Her blood pressures were soft. Labs showed sodium 132 mmol/L, potassium 2.1 mmol/L, bicarbonate 17 mmol/L, anion gap 6, calcium 7.3 mg/dL, magnesium 1.2 mg/dL, phosphorus 1.3 mg/dL. Abnormalities persisted with improving diarrhea. Urine was positive for protein and glucose, with pH 5. Urine anion gap was negative, but eventually turned positive with improving diarrhea. Transtubular potassium gradient was 8. This was consistent with component of diarrhea causing acidosis, whereas there was also evidence of Fanconi syndrome with glucosuria, proteinuria, and renal potassium and phosphate wasting. The Fanconi syndrome was attributed to the Deruxtecan component of Enhertu, as she was previously on Herceptin. Enhertu was stopped, and her electrolyte abnormalities resolved over a course of 2 months.

Discussion

Deruxtecan has been associated with diarrhea (20-30%) and hypokalemia (1-12%) in phase 2 trials. But there has been no mention about Fanconi syndrome. We report a case of reversible Fanconi syndrome due to Enhertu. It is important to recognize this as future doses of this medication may cause poor outcomes in these patients, while the performance status can be improved again by recognizing this reversible cause.